Winter Storm, Bennington
- When
- February 8, 7:00 PM EST to February 9, 8:00 AM EST
- Where
- Bennington forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
A low pressure system tracking south of the region brought a period of moderate to heavy snowfall across southern Vermont from the evening hours on February 8 through the morning hours on February 9, 2025 before ending. Snowfall totals between 6 and 12 inches were common across Bennington and Windham counties.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A low pressure system tracking south of the region brought a period of moderate to heavy snowfall across southern Vermont from the evening hours on February 8 through the morning hours on February 9, 2025 before ending. Snowfall totals between 6 and 12 inches were common across Bennington and Windham counties.
Key impacts: travel delays.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Feb 8, 3:44 PM EST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
344 PM EST Sat Feb 8 2025
.SYNOPSIS...
A storm system approaching from the Ohio Valley and mid
Atlantic regions will bring a widespread moderate to heavy
snowfall tonight into early Sunday morning. Snow will taper off
to scattered snow showers on Sunday, with some additional lake
affect snow showers and colder temperatures for Sunday night
into Monday.
&&
.NEAR TERM /THROUGH SUNDAY/...
Key Messages:
- High confidence in widespread moderate to heavy snowfall
tonight into early Sunday morning, with the highest amounts
from around I-90 north.
- Moderate confidence in potential for mixed precipitation
(sleet, freezing rain and/or drizzle) across portions of
southeast Catskills, mid Hudson Valley, northwest CT and
southern Berkshires.
Discussion:
Winter Storm Warning remains in effect for all of eastern New
York and western New England. Snow will quickly develop
generally from west to east this evening between 7-10 PM, as
isentropic lift increases substantially ahead of a dual-cyclone
low pressure system approaching from the Ohio Valley and mid
Atlantic regions. The highest snowfall rates (~1-2 inches/hour)
look to occur from late evening through the pre-dawn hours when
F-gen and forcing will be strongest. SLR's will be highest along
and north of I-90 at 14:1 to 17:1, with lower values of 10:1 to
13:1 south (closer to the storm track). Lower SLR's to the
south resulting from mid level drying and loss of ice nuclei in
the clouds, with potential for some mixing with sleet and/or
freezing rain/drizzle after midnight well south of Albany. So
updated total snow accumulations south of Albany look to be
around 7-11" from around the Capital District north, with 6-8"
south. These totals have been adjusted only slightly from the
previous forecast. Temperatures should remain fairly steady
through the night, with lows ranging from the mid/upper 10s in
the mountains to lower/mid 20s in the valleys.
By Sun morning, low pressure is expected to consolidate off the
southern New England coast, while the system's open short wave
aloft moves through the Northeast. Due to progressive movement
and the upper trough not closing off, the steady snow will end
fairly quickly from west to east between 7-11 AM. Localized
Mohawk-Hudson Convergence may lead to lingering light snow in
the Capital District into early Sun afternoon. With the upper
trough passage there still will be some scattered snow showers
around the rest of the day, but the bulk of the accumulating
snow will end Sun morning. High temperatures should range from
the mid/upper 20s in the mountains to lower/mid 30s in the
valleys.
&&
.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Key Message:
- Lake effect snow showers and colder temperatures late Sunday
through Monday.
Discussion:
High pressure builds east across the Ohio Valley and mid
Atlantic regions Sun night, with a zonal W-NW flow regime across
the Northeast. Colder air aloft moving in will result in
conditional lake-induced instability developing with a 290-295
degree flow trajectory in the mixed layer. So lake effect snow
showers expected across parts of the Mohawk/Schoharie Valleys,
but with only minor accumulation of 1-2" in some spots. Sun
night will be cold with lows below normal ranging from single
digits north of I-90 to lower/mid 10s south.
Lake effect snow showers should weaken/dissipate on Mon, as
inversion heights lower and conditions become more stable. It
will be a fairly chilly day, with highs only in the upper
10s(mountains) to upper 20s/lower 30s (valleys) and a NW breeze
making it feel colder.
Surface high pressure settles in across the mid Atlantic region
Mon night, with ridging extending north into our area. There
may be enough westerly flow to result in a few lake effect snow
showers into parts of the W. Adirondacks, but the majority of
the area should remain dry. Depending on cloud cover, which
could increase towards Tue morning, low temperatures still look
quite cold with widespread single digits region-wide.
With zonal flow aloft expected to persist on Tue, this should
suppress a storm system moving across the SE CONUS to our south.
At this point, it appears snow may reach well into the mid
Atlantic region, but remain south of our area. Will coninute to
monitor trends. Highs should generally be in the 20s to lower
30s on Tue.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Key Messages:
- A southern tracking coastal storm Tuesday night into
Wednesday looks to remain mainly south of eastern NY and
western New England but there is a 20 - 30% chance for at
least one inch of snow to fall in the mid-Hudson Valley and
Litchfield County, CT.
- A more impactful winter storm Wednesday night into Thursday
looks to bring our next chance for widespread snowfall before
potentially changing to a wintry mix. There is a 40 - 70%
chance for at least 4 inches for much of eastern NY and
western New England increasing for slippery travel conditions.
Discussion:
We start the long term Tuesday night with fast zonal flow aloft
supporting strong confluence over the Northeast. While there is
a northern stream shortwave sweeping through southern Canada
and a few weak southern stream shortwaves tracking through the
mid- Atlantic/Carolina coast, guidance has come into better
agreement suggesting that the strong confluence over the
Northeast will prevent phasing. Thus, while the southern stream
energy develops into a coastal low, there is increasing
confidence that the precipitation shield remains mainly to
south. In fact, probabilistic guidance suggests only a 20 - 30%
chance for at least one inch limted to the mid-Hudson valley and
NW CT. Probabilities decrease nearly 10% heading to I-90.
Otherwise, temperatures turn quite chilly Tuesday night as the
confluence pattern supports clearing skies towards sunrise and
radiational cooling. There is a 40 - 80% chance for temperatures
to fall below 10 degrees for areas from I-90 northward.
High pressure builds overhead for Wednesday with fast westerly
flow maintaining the cold air advection regime and continued
cooler than normal temperatures. In fact, there is only a 20 to
50% chance for temperatures to rise above 25 degrees for much
the area except the mid-Hudson Valley and NW CT where
temperatures do not look quite as chilly. Clouds increase
heading into Wednesday night as warm air advection increases
ahead of our next incoming storm system.
There is increasing confidence that Wednesday night into
Thursday features our next potential widespread snowfall event
resulting in slippery travel conditions. This occurs as a
southern stream shortwave from the southern Plains amplifies as
it lifts into the Ohio Valley thanks to interaction from a
potent closed low in Canada. As the southern stream shortwave
strengthens, downstream southwesterly flow advects a moisture
plume from the Gulf of Mexico northward. Guidance is in general
good agreement that the parent low tracks up the Saint Lawrence
River Valley with a potential secondary low developing off the
southern New England coast. Such set-ups typically yield an
initial period of warm air advection driven moderate snow before
the warm nose intrudes supporting snow mixing with and possibly
changing to a wintry. Exactly how far north the warm nose can
extend remains uncertain as the developing secondary coastal low
could limit its northern extent. Even still, confidence in this
storm resulting in slippery to even hazardous travel from snow
accumulations Wed night into Thursday is increasing with
probabilistic guidance showing a 25 to 60% chance for snowfall
amounts to exceed 6 inches from the I-90 northward. After this
storm exits by Thursday night, elicit breezy winds and strong
cold air advection in its wake could elicit lake effect snow for
Friday into Friday night mainly for areas north and west of the
Capital District.
&&
.AVIATION /21Z SATURDAY THROUGH THURSDAY/...
Through 18z Sunday...VFR conditions will prevail through 00z
Sunday, then conditions will rapidly deteriorate to IFR as snow
develops between 00z-02z. Shortly after onset, snow will become
moderate to heavy at times, with conditions lowering to LIFR for
several hours through much of the night. Snow expected to mix
with some sleet and/or freezing rain at KPOU after 06z, with all
snow at the other TAF sites. Snow should lighten in intensity a
few hours prior to 12z, but conditions will likely remain IFR
well into Sunday morning. Snow will taper off to scattered snow
showers late Sunday morning, but some steadier light snow could
linger at KALB through 18z. Conditions should generally improve
to MVFR by 15z-16z. Winds will be variable around 3-6 kt into
early this evening, then shifting to the east-northeast at 3-6
kt tonight. Winds will become north-northwest on Sunday and
increase to 6-10 kt.
Outlook...
Sunday Night: Low Operational Impact. Slight Chance of SHSN.
Monday: No Operational Impact. NO SIG WX.
Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: Low Operational Impact. Slight Chance of SHSN.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: High Operational Impact. Definite SHSN.
Thursday: High Operational Impact. Definite SHRA...SHSN.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from 7 PM this evening to noon EST Sunday
for CTZ001-013.
NY...Winter Storm Warning from 7 PM this evening to noon EST Sunday
for NYZ032-033-038>043-047>054-058>061-063>066-082>084.
MA...Winter Storm Warning from 7 PM this evening to noon EST Sunday
for MAZ001-025.
VT...Winter Storm Warning from 7 PM this evening to noon EST Sunday
for VTZ013>015.
&&
SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...Speciale
AVIATION...JPVHazardous Weather Outlook National Weather Service Albany NY 333 PM EST Sat Feb 8 2025 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-091200- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 333 PM EST Sat Feb 8 2025 ...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO NOON EST SUNDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. Another storm system may bring widespread snow and or mixed precipitation Wednesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report winter precipitation amounts to the National Weather Service in Albany New York.
The national radar mosaic for the moment the first event began.
2 winter storm, 1 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2025Every state in 2025This day in weather historyWarnings in Vermont, February 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236436, 1236437, 1236438.